Alert archive / West Virginia / Freezing Rain Advisories in 2012

Freezing Rain Advisory 3, NWS Charleston, WV

December 25, 20126 counties in West Virginia; 4 counties in Ohio

NWS Charleston, WV issued this freezing rain advisory at Dec 25, 2012, 4:19 AM EST for 6 counties in West Virginia; 4 counties in Ohio. It took effect at Dec 25, 2012, 10:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2012, 4:19 AM EST (09:19 UTC)
In effect from
Dec 25, 2012, 10:00 PM EST
Expired
Dec 26, 2012, 12:58 PM EST
In force
15 hr
Issued by
NWS Charleston, WV

Counties Athens County, OH, Morgan County, OH, Perry County, OH, Washington County, OH, Barbour County, WV, Doddridge County, WV, Harrison County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 9.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freezing rain advisory went out at Dec 24, 9:55 PM EST, 6 hours 24 minutes earlier.

Area forecast discussion, Dec 24, 9:55 PM EST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
955 PM EST MON DEC 24 2012

.SYNOPSIS...
OVERCAST AND DAMP OVERNIGHT IN THE WAKE OF LOW PRESSURE.  A STRONGER
STORM BRINGS MORE PRECIPITATION WEDNESDAY.  A COLDER SYSTEM ON
SATURDAY...WITH AT LEAST UPSLOPE SNOW FOR THE END OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
930 PM UPDATE...
LOWERED POPS SIGNIFICANTLY...LEAVING MAINLY DRIZZLE FOR THE
OVERNIGHT INTO CHRISTMAS MORNING.  ALSO RAISED TEMPERATURES EARLY ON
WITH THE COLDER AIR LAGGING BEHIND THE FRONT AND JUST BEGINNING TO
MOVE INTO THE AREA.

630 PM UPDATE...
FCST LARGELY ON TRACK.

PREV DISCN...
AREA OF RAIN CONTINUES TO MOVE NORTHEAST ACROSS PORTIONS OF THE
AREA. MOST OF THE PRECIP IS IN THE FORM OF RAIN. HOWEVER...
ISOLATED LOCATIONS ACROSS OUR FAR NORTHERN LOWLAND COUNTIES AND
VALLEYS IN THE NORTHERN MOUNTAIN COUNTIES COULD STILL SEE SOME
FREEZING RAIN.

CURRENT THINKING IS TO ALLOW THE ADVISORIES TO EXPIRE AT 1 PM AND
4 PM AS MOST LOCATIONS SHOULD BE ABOVE FREEZING BY THAT TIME.

LATEST RADAR MOSAIC AND SURFACE OBSERVATIONS INDICATE RAIN HAS
ALREADY BEGUN TO DECREASE FROM THE SOUTHWEST. EXPECT THE
PRECIPITATION SHOULD CONTINUE TO END FROM THE SOUTHWEST AS AN AREA
OF LOW PRESSURE PULLS OFF TO THE NORTHEAST EARLY TONIGHT.

MODELS INDICATE LOW-LEVEL MOISTURE WILL REMAIN IN PLACE UNTIL
AFTER MIDNIGHT...WHEN DRIER AIR BEGINS TO BUILD IN FROM THE WEST.
CURRENTLY DO NOT HAVE DRIZZLE MENTIONED IN THE FORECAST.
HOWEVER...IT COULD HAPPEN...JUST NOT VERY CONFIDENT.

EXPECT SEASONABLE AND MAINLY DRY CONDITIONS FOR CHRISTMAS DAY AS
REGION WILL BE BETWEEN SYSTEMS. HOWEVER...A FEW SHOWERS MAY BE
POSSIBLE ACROSS OUR VA COUNTIES BY LATE AFTERNOON...AS ANOTHER
SYSTEMS BEGINS TO APPROACH FROM THE SOUTHWEST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
BUSY WEATHER IN THE SHORT TERM PERIOD AS A STRONG...MOIST...LOW
PRESSURE SYSTEM RIDES NORTHEAST OUT OF THE GULF TOWARDS THE
REGION. STILL A FEW DIFFERENCES BETWEEN THE MODELS CONCERNING
TIMING AND EXACT PATH...BUT THINGS ARE COMING MORE IN LINE IN
TERMS OF A MAJOR WINTER STORM TO AFFECT THE AREA...BRINGING
PERIODS OF SNOW...SLEET...AND EVEN FREEZING RAIN...PARTICULARLY TO
THE MOUNTAINOUS COUNTIES IN WEDNESDAY IN THE UPSLOPE FLOW.

LOOKING AT THIS POINT LIKE MUCH OF THE PRECIPITATION ACROSS THE
NORTHERN MOUNTAIN ZONES WILL INITIALLY START OUT AS SNOW...BEFORE
TRANSITIONING TO SLEET...THEN FZRA AS THE GOOD UPSLOPE FLOW KICKS
IN DURING THE DAY ON WEDNESDAY. THIS COMBINED WITH A GOOD MOISTURE
FETCH WILL RESULT IN LIGHT TO MODERATE ICE ACCUMULATIONS ACROSS
THE NORTHERN MOUNTAIN ZONES.

SOUTHEAST OHIO ZONES A LITTLE MORE TRICKY. HPC DOES HAVE THE
POTENTIAL FOR 0.25 TO 0.5 INCHES OF ICE ACCUMULATION ACROSS PERRY
AND MORGAN COUNTIES FOR WEDNESDAY...BUT MODEL FORECAST SOUNDINGS
WOULD LEAD ME TO BELIEVE MORE OF A SLEET SCENARIO AT TIMES...IN
ADDITION TO SNOW...AS OPPOSED TO FREEZING RAIN. REGARDLESS...SOME
SORT OF WINTER WEATHER HEADLINE WILL LIKELY BE NEEDED FOR SEVERAL
SOUTHEAST OHIO COUNTIES. AS PER COORDINATION WITH PBZ HOWEVER...DID
ELECT TO LEAVE SOUTHEAST OHIO COUNTIES OUT OF A WINTER STORM WATCH
FOR NOW...AND ALLOW THE MIDNIGHT SHIFT TO REEVALUATE IT. BUT
THINKING AT LEAST A WINTER WEATHER ADVISORY IS LIKELY FOR SOUTHEAST
OHIO ON WEDNESDAY IF ANYTHING.

IN ADDITION TO THE PRECIPITATION...GUSTY WINDS ARE EXPECTED ON
WEDNESDAY...PARTICULARLY ACROSS THE HIGHER TERRAIN COUNTIES DUE TO
A TIGHT PRESSURE GRADIENT AND STRONG WINDS ALOFT. AT THIS
POINT...DONT FORESEE WIND ADVISORY CRITERIA.

MUCH OF THE WV LOWLAND COUNTIES...AS IN MANY EVENTS WITH THIS
SYNOPTIC TRACK...WEST OF THE APPALACHIANS...WILL SEE MAINLY RAIN ON
WEDNESDAY.

THE LOW PRESSURE SYSTEM WILL PULL OFF TO THE EAST LATE WEDNESDAY
NIGHT...WITH MUCH COOLER AIR FILTERING IN BEHIND THE SYSTEM. THIS
WILL RESULT IN A CHANGE OVER OF PRECIPITATION TO SNOW...CWA
WIDE...AND RESULT IN LIGHT ACCUMULATIONS MOST PLACES...TO POSSIBLY
MODERATE ACCUMULATIONS OVER THE HIGHER TERRAIN.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
THE ENSEMBLE MEANS HAVE BEEN A GOOD MIDDLE GROUND OVER THE PAST
SEVERAL RUNS...REMOVING THE BOUNCES THAT HAVE BEEN OCCURRING IN THE
DETERMINISTIC MODELS. THE ECMWF ENSEMBLE MEAN HAS BEEN PERFORMING
BETTER THAN THE GEFS MEAN...SO WENT WITH ECMWF MEAN.

THIS WOULD HAVE HIGH PRESSURE NOSING IN FOR FRIDAY...WITH A SYSTEM
THEN EFFECTING THE REGION ON SATURDAY. STILL SOME DEBATE ON HOW MUCH
OF THE ENERGY IS OVER OR SOUTH OF THE AREA. THIS COULD MAKE A
DIFFERENCE BETWEEN A RAIN OR SNOW SCENARIO. IN EITHER CASE...LOOKS
LIKE AN UPSLOPE SNOW EVENT BEHIND THE SYSTEM ON SUNDAY. THIS UPSLOPE
COULD CONTINUE ON MONDAY...OR A CLIPPER COULD BE ON TAP.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
930 PM UPDATE...
THERE IS A BRIEF BREAK IN THE VLIFR-IFR CONDITIONS OCCURRING AHEAD
OF A SECONDARY COLD FRONT JUST MOVING INTO THE AREA.  ANY BRIEF
IMPROVEMENTS WILL REVERSE AS THAT FRONT GOES THROUGH OVERNIGHT.

PREV DISCN...
OVERCAST AND DAMP IN LIGHT FLOW OVERNIGHT AS LOW PRESSURE OVER THE
AREA MOVES E.  WIDESPREAD LIFR TO VLIFR WILL PERSIST MUCH OF THE NT
ACROSS EASTERN OHIO AND NORTHERN WV...WITH IFR TO MVFR MORE COMMON
ACROSS EASTERN KY...SOUTHERN WV AND SW VA.  CONDITIONS WILL SLOWLY
IMPROVE DURING CHRISTMAS DAY...WITH VFR COMMON DURING THE AFTERNOON.

LIGHT AND VARIABLE FLOW WILL BECOME W TO NW OVERNIGHT AS THE LOW
MOVES E OF THE AREA...AND THEN VEER TO NE DURING CHRISTMAS DAY.
MODERATE W FLOW ALOFT OVERNIGHT WILL ALSO VEER TO NE DURING
CHRISTMAS DAY...ALTHOUGH A FRONT ALOFT WILL CAUSE THE FLOW TO SWITCH
TO S ACROSS EASTERN KY...SOUTHERN WV AND SW VA.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: PERSISTENCE OF IFR TO VLIFR CONDITIONS
OVERNIGHT INCLUDING BRIEF BREAK EARLY ON...AND TIMING OF
IMPROVEMENT CHRISTMAS MORNING COULD VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 TUE
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EST 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    L    L    L    L
HTS CONSISTENCY  M    M    L    L    L    L    M    M    H    H    H    H
BKW CONSISTENCY  H    M    H    H    H    M    M    M    H    H    M    M
EKN CONSISTENCY  H    H    M    M    M    M    M    M    M    M    M    M
PKB CONSISTENCY  L    L    M    M    M    M    M    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    M    M    M    M

AFTER 00Z WEDNESDAY...
IFR POSSIBLE IN MIXED PRECIPITATION AND RAIN IN SE OHIO AND THE WV
MOUNTAINS LATE TUE NT INTO WED...AND IN SNOW SHOWERS THROUGHOUT THE
AREA BUT MORE SO IN THE MOUNTAINS LATE WED NT INTO THU.  IFR
POSSIBLE LATE SATURDAY INTO SUNDAY IN SNOW .

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH LATE WEDNESDAY
     NIGHT FOR WVZ046-047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/TRM/RPY/SL
NEAR TERM...JSH/TRM
SHORT TERM...SL
LONG TERM...RPY
AVIATION...TRM
Hazardous weather outlook, Dec 24, 5:23 PM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
523 PM EST MON DEC 24 2012

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-018-
024>029-033>038-252230-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-
DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-
KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
523 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ046-047-252230-
POCAHONTAS-RANDOLPH-
523 PM EST MON DEC 24 2012

...WINTER STORM WATCH IN EFFECT FROM TUESDAY EVENING THROUGH LATE
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ066-067-075-076-084-085-WVZ009>011-017-019-020-030>032-039-040-
252230-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-WOOD-PLEASANTS-TYLER-
WIRT-RITCHIE-DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
523 PM EST MON DEC 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A WINTRY MIX OF SNOW...SLEET...OR FREEZING RAIN IS POSSIBLE LATE
TUESDAY NIGHT INTO WEDNESDAY NIGHT. WINTER WEATHER ADVISORIES MAY BE
NEEDED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 4:19 AM ESTIce Storm WarningRLX34 hr
Dec 25, 2:49 PM ESTWinter Storm WarningRLXPerry28 hr

Nearby

Freezing Rain Advisories in West Virginia, 2012Freezing Rain Advisories in Ohio, 2012Every freezing rain advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.